Birth control pill overdose occurs when an individual takes more than the recommended dosage of birth control pills designed to prevent pregnancy.
Birth control pills occurs when an individual takes more than the recommended dosage of birth control pills. These birth control pills, also called oral contraceptives, are typically prescription medications designed to prevent pregnancy. Birth control pills work by preventing ovulation, the release of the eggs from the ovaries, by interacting with oestrogen and progestin. Moreover, they may also change uterine lining by developing and changing the mucus present at the cervix. Although overdose in birth control pills is not often a fatal problem, it is known to result in discomfort. Moreover, it is still necessary to seek medical advice in cases of birth control pill overdose.
Poisonous Ingredient Present in Birth Control Pills
Most of the birth control contain a combination of oestrogen and progesterone hormones. The poisonous ingredient may include:
- Ethynodiol diacetate and ethinyl estradiol
- Ethynodiol diacetate and mestranol
- Levonorgestrel and ethinyl estradiol
- Norethindrone acetate and ethinyl estradiol
- Norethindrone and ethinyl estradiol
- Mestranol and norethindrone
- Mestranol and norethynodrel
- Norgestrel and ethinyl estradiol
Brands of Birth Control Pills
The following are known brands of birth control pills:
- Nordette, Tri-Levlev, Triphasil
- Micronor, Nor-Q.D.
- Loestrin, Norlestrin
- Brevicon, Ortho-Novum 1/35, Modicon, Ortho-Novum 7/7/7, Ovcon)
- Ortho-Novum 1/50
- Lo Ovral, Ovral
Causes of Birth Control Pills Overdose
Majority of cases of birth control pills overdose are accidental. Possible causes of birth control pills overdose include:
- Intentional or Deliberate Overdose
- Birth control pills used as an abortifacient (to cause miscarriage)
- To bring harm upon self
- Accidental Overdose
- Mistaking pills for other medications
- Taking wrong dosages
Signs and Symptoms of Birth Control Pills Overdose
Signs and symptoms of birth control pills overdose are usually not serious and will cause minimal harm but may still be very bothersome to the individual. The following are the common signs and symptoms of birth control pills overdose:
- Nausea and vomiting (hallmark signs of birth control pills)
- Excessive vaginal bleeding that typically occurs 2-7 days following the overdose
- Disruption of menstrual cycle
- Urine discoloration
- Breast tenderness
- Altered mental state
First Aid Management for Birth Control Pills Overdose
Treatment for birth control pill overdose will depend on the symptoms present. Most cases will not require hospital stay but it is still necessary to seek medical attention to ensure that no other complications occur. The following steps are generally recommended in time that an overdose on birth control pills occurs:
- Immediately call for emergency medical service if the victim has collapsed or stopped breathing. One may opt to go directly to the emergency room. Take the birth control pills and its packaging to the hospital.
- If no symptoms are present, call Poison Control immediately and they will advice on how to continue.
- Do not induce vomiting at all times.
Disclaimer: This article does not provide medical advice and should not be substituted for formal training. The information given should not be used for self-diagnosis. Seek medical attention when necessary. It is important to recognise medical emergencies at all times to avoid complications from developing. To learn more about to how to properly manage birth control pills overdose and how to manage poison emergencies enrol in First Aid Courses and CPR Courses (click here for courses in Saskatoon) with St Mark James Training.